Texas, 2020

Drought in Texas, December 1 to 31, 2020

December 1 to 31, 2020 · NWS LUB · 14 events in 14 counties and zones

Drought conditions made a slight improvement through the month of December, mostly thanks to a three-day winter storm in the last few days of December. Exceptional drought (D4) to extreme drought (D3) conditions remained over much of the South Plains and extended into portions of the Rolling Plains and Childress County.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions made a slight improvement through the month of December, mostly thanks to a three-day winter storm in the last few days of December. Exceptional drought (D4) to extreme drought (D3) conditions remained over much of the South Plains and extended into portions of the Rolling Plains and Childress County. Most of the Rolling Plains remained in abnormally dry (D0) to moderate drought (D1). However, overall, drought conditions made some improvements in all categories and counties.

A few light precipitation events occurred during the month of December but a widespread winter event occurred during the final three days of the month. A strong upper level storm system dived into northern Mexico which initially brought a line of thunderstorms to the eastern South Plains and Rolling Plains on the 29th. Colder air then filtered into the region changing rain over to snow on the 30th. As the system moved out over central Texas on the 31st, widespread snow fell over the Rolling Plains and portions of the eastern South Plains. Widespread snowfall of two to four inches was observed with isolated amounts up to 8.5 inches. The upper soil profile has benefited over the Rolling Plains from this rain and snowfall while the South Plains soil moisture content remained very low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Nov 30, 11:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1138 PM CST Mon Nov 30 2020

.AVIATION...
Low-level wind shear, predominately speed over directional, will
be a concern at the KCDS terminal through daybreak Tuesday with an
increase to 35kts from the surface to 2kft. A cold front will
sweep south across all three terminals, KLBB, KPVW, and KCDS, late
Tuesday afternoon with winds quickly veering from southwesterly
to northerly and increasing as the front passes. Otherwise, VFR
conditions will be expected at for the duration of the forecast.

JH

&&

.PREV DISCUSSION... /issued 546 PM CST Mon Nov 30 2020/

AVIATION...
Low-level wind shear, predominately speed over directional, will
be a concern at the KCDS terminal during the late evening into
Tuesday morning with an increase up to 35kts from surface to 2kft.
A cold front will sweep south across the terminals late Tuesday
afternoon with winds quickly veering from southwesterly to
northerly as the front passes close to the end of the forecast
period. Otherwise, VFR conditions will be expected at all three
terminals, KLBB, KPVW, and KCDS for the duration of the forecast.

JH

PREV DISCUSSION... /issued 228 PM CST Mon Nov 30 2020/

SHORT TERM...
Today started on a cold note, with teens and lower 20s common. The
cold spot was the Floydada WTM which dipped to an impressive 11
degrees. A return of westerly breezes, full insolation and dry air
has allowed for a nice recovery and 1830Z temperatures have risen
into the middle and upper 40s. Tonight won't be quite as cold as
this morning as southwesterly surface winds stay up a bit, beneath a
developing 35-45 knot LLJ. Expect lows to reside mostly in the
middle to upper 20s, with a few 30s off the Caprock, especially in
the immediate lee of the escarpment.

This jet development will be driven, in part, by our next rapidly
approaching storm system. A portion of the trough, just now moving
into the Pacific Northwest, will dive south-southeastward down the
Rockies tonight and Tuesday, with the lead vort max moving into
northern New Mexico by 00Z Wednesday. Breezy downslope winds will
unfold ahead of this system Tuesday morning, which when partnering
with dry air and near full insolation, will allow temperatures to
rise into the lower to middle 60s for most of the CWA. The relative
warmth will be short-lived, as our next cold front will follow late
in the day with gusty north winds and a return to below average
temperatures.

LONG TERM...
Next upper system will drop rapidly southward with attendant cold
front Tue evening and overnight. The front should move south across
the srn Panhandle/South Plains region between 3 pm and 8 pm. Strong
winds will accompany this front with speeds of 20 to 25 with gusts
well over 30 mph. Winds will come down through the afternoon on
Wednesday. This system, while producing some decent lift, will have
only meager moisture to work with. Included some slight chance pops
across the SE Panhandle Wednesday afternoon but only slim chances
and brief window for rain or a thunderstorm beneath cold pool aloft
and near/just west of upper low center. Next piece of energy will
rotate southward around larger vortex with another frontal surge on
Thursday. A couple of chilly days are on tap with highs in the 40s
both on Thursday and Friday. Split flow pattern emerges for the
weekend along with some warmer temperatures. Model solutions begin
to diverge By Mon/Tue of next week, but rough consensus seems to
indicate lower heights with perhaps a decent upper low over the
southwestern Conus, and some moisture working NE ahead of that
system. Too early to be very confident in details but could see some
precipitation just beyond this forecast period toward the middle of
next week. James

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/02
Hazardous weather outlook, Nov 30, 3:22 AM CST, 20 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
322 AM CST Mon Nov 30 2020

TXZ021>044-010930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
322 AM CST Mon Nov 30 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Parmer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Swisher

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Childress

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Bailey

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Hale

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Floyd

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Cochran

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Hockley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Lubbock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Yoakum

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Lynn

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929506, 929507, 929508, 929509, 929510, 929511, 929512, 929513, 929514, 929515, 929516, 929517, 929518, 929519.